Levels of Distribution and the Affine Sieve

Alex Kontorovich

Annales de la faculté des sciences de Toulouse Mathématiques (2014)

  • Volume: 23, Issue: 5, page 933-966
  • ISSN: 0240-2963


We discuss the notion of a “Level of Distribution” in two settings. The first deals with primes in progressions, and the role this plays in Yitang Zhang’s theorem on bounded gaps between primes. The second concerns the Affine Sieve and its applications.

How to cite


Kontorovich, Alex. "Levels of Distribution and the Affine Sieve." Annales de la faculté des sciences de Toulouse Mathématiques 23.5 (2014): 933-966. <http://eudml.org/doc/275348>.

abstract = {We discuss the notion of a “Level of Distribution” in two settings. The first deals with primes in progressions, and the role this plays in Yitang Zhang’s theorem on bounded gaps between primes. The second concerns the Affine Sieve and its applications.},
author = {Kontorovich, Alex},
journal = {Annales de la faculté des sciences de Toulouse Mathématiques},
keywords = {level of distribution; primes in progressions; bounded gaps between primes; affine sieve},
language = {eng},
number = {5},
pages = {933-966},
publisher = {Université Paul Sabatier, Toulouse},
title = {Levels of Distribution and the Affine Sieve},
url = {http://eudml.org/doc/275348},
volume = {23},
year = {2014},

AU - Kontorovich, Alex
TI - Levels of Distribution and the Affine Sieve
JO - Annales de la faculté des sciences de Toulouse Mathématiques
PY - 2014
PB - Université Paul Sabatier, Toulouse
VL - 23
IS - 5
SP - 933
EP - 966
AB - We discuss the notion of a “Level of Distribution” in two settings. The first deals with primes in progressions, and the role this plays in Yitang Zhang’s theorem on bounded gaps between primes. The second concerns the Affine Sieve and its applications.
LA - eng
KW - level of distribution; primes in progressions; bounded gaps between primes; affine sieve
UR - http://eudml.org/doc/275348
ER -


  1. Barban (M. B.).— The sieve" method and its application to number theory. Uspehi Mat. Nauk, 21, p. 51-102 (1966). Zbl0234.10031MR199171
  2. Blomer (V.) and Brumley (F.).— On the Ramanujan conjecture over number fields. Ann. of Math. (2), 174(1), p. 581-605 (2011). Zbl1322.11039MR2811610
  3. Blomer (V.) and Brumley (F.).— The role of the Ramanujan conjecture in analytic number theory. Bull. Amer. Math. Soc. (N.S.), 50(2), p. 267-320 (2013). Zbl06157472MR3020828
  4. Bombieri (E.) and Davenport (H.).— Small differences between consecutive prime numbers. Proc. Roy. Soc. Ser. A, p. 1-18 (1966). Zbl0151.04201MR199165
  5. Bombieri (E.), Friedlander (J.), and Iwaniec (H.).— Primes in arithmetic progressions to large moduli. Acta Math., 156, p. 203-251 (1986). Zbl0588.10042MR834613
  6. Bourgain (J.) and Gamburd (A.).— Uniform expansion bounds for Cayley graphs of SL2( Fp). Ann. of Math. (2), 167(2), p. 625-642 (2008). Zbl1216.20042MR2415383
  7. Bourgain (J.), Gamburd (A.), and Sarnak (P.).— Sieving and expanders. C. R. Math. Acad. Sci. Paris, 343(3), p. 155-159 (2006). Zbl1217.11081MR2246331
  8. Bourgain (J.), Gamburd (A.), and Sarnak (P.).— Affine linear sieve, expanders, and sum-product. Invent. Math., 179(3), p. 559-644 (2010). Zbl1239.11103MR2587341
  9. Bourgain (J.), Gamburd (A.), and Sarnak (P.).— Generalization of Selberg’s 3/16th theorem and affine sieve. Acta Math, 207, p. 255-290 (2011). Zbl1276.11081MR2892611
  10. Breuillard (E.), Green (B.), and Tao (T.).— Approximate subgroups of linear groups. Geom. Funct. Anal., 21(4), p. 774-819 (2011). Zbl1229.20045MR2827010
  11. Bourgain (J.) and Kontorovich (A.).— On Zaremba’s conjecture.— Comptes Rendus Mathematique, 349(9), p. 493-495 (2011). Zbl1215.11005MR2802911
  12. Bourgain (J.) and Kontorovich (A.).— On the local-global conjecture for integral Apollonian gaskets (2012). To appear, Invent. Math., arXiv:1205.4416v1, 63 p. 27. MR3211042
  13. Bourgain (J.) and Kontorovich (A.).— The affine sieve beyond expansion I: thin hypotenuses (2013). Preprint, arXiv:1307.3535. MR3073885
  14. Bourgain (J.) and Kontorovich (A.).— Beyond expansion II: Traces of thin semigroups (2013). Preprint, arXiv:1310.7190. 
  15. Bourgain (J.) and Kontorovich (A.).— On Zaremba’s conjecture. Annals Math., 180(1), p. 137-196 (2014). Zbl06316068MR3194813
  16. Bombieri (E.).— On the large sieve. Mathematika, 12, p. 201-225 (1965). Zbl0136.33004MR197425
  17. Bourgain (J.).— Integral Apollonian circle packings and prime curvatures. J. Anal. Math., 118(1), p. 221-249 (2012). Zbl1281.52011MR2993027
  18. Brun (V.).— Le crible d’Eratosthéne et le theoréme de Goldbach. C. R. Acad. Sci. Paris, 168, p. 544-546 (1919). 
  19. Burger (M.) and Sarnak (P.).— Ramanujan duals II. Invent. Math, 106, p. 1-11 (1991). Zbl0774.11021MR1123369
  20. Chen (J. R.).— On the representation of a larger even integer as the sum of a prime and the product of at most two primes. Sci. Sinica, 16, p. 157-176 (1973). Zbl0319.10056MR434997
  21. Clozel (L.).— Démonstration de la conjecture τ . Invent. Math., 151(2), p. 297-328 (2003). Zbl1025.11012MR1953260
  22. Daveport (H.).— Multiplicative Number Theory, volume 74 of Grad. Texts Math. Springer-Verlag, New York (1980). Zbl0453.10002MR606931
  23. Deuring (M.).— Imaginäre quadratische Zahlkörper mit der Klassenzahl 1. Math. Z., 37(1), p. 405-415 (1933). Zbl0007.29602MR1545403
  24. de la Vallée-Poussin (Ch.J.).— Recherches analytiques sur la théorie des nombers premiers. Ann. Soc. Sci. Bruxelles, 20, p. 183-256 (1896). 
  25. Elliott (P.D.T.A.) and Halberstam (H.).— A conjecture in prime number theory. Symp. Math. IV (Rome 1968/69), p. 59-72 (1968). Zbl0238.10030MR276195
  26. Erdös (P.).— The difference between consecutive primes. Duke Math J., 6, p. 438-441 (1940). Zbl0023.29801MR1759
  27. Friedlander (J.) and Granville (A.).— Limitations to the equidistribution of primes. I. Ann. of Math. (2), 129(2), p. 363-382 (1989). Zbl0671.10041MR986796
  28. Fouvry (E.) and Iwaniec (H.).— Primes in arithmetic progressions. Acta Arith., 42, p. 197-218 (1983). Zbl0517.10045MR719249
  29. Friedlander (J.) and Iwaniec (H.).— What is ... the parity phenomenon? Notices Amer. Math. Soc., 56(7), p. 817-818 (2009). Zbl1278.11001MR2546824
  30. Friedlander (J.) and Iwaniec (H.).— Hyperbolic prime number theorem. Acta Math., 202(1), p. 1-19 (2009). Zbl1278.11089MR2486486
  31. Friedlander (J.) and Iwaniec (H.).— Opera de cribro, volume 57 of American Mathematical Society Colloquium Publications. American Mathematical Society, Providence, RI (2010). Zbl1226.11099MR2647984
  32. Friedlander (J.) and Iwaniec (H.).— Close encounters among the primes (2014). arXiv:1312.2926. Zbl06550705MR3286081
  33. Frolenkov (D.) and Kan (I. D.).— A reinforcement of the Bourgain-Kontorovich’s theorem by elementary methods II (2013). Preprint, arXiv:1303.3968. 
  34. Fuchs (E.), Meiri (C.), and Sarnak (P.).— Hyperbolic monodromy groups for the hypergeometric equation and Cartan involutions, 2012. To appear, JEMS. MR3262453
  35. Fouvry (E.).— Autour du théorème de Bombieri-Vinogradov. Acta Math, 152, p. 219-244 (1984). Zbl0552.10024MR741055
  36. Fuchs (E.).— The ubiquity of thin groups (2012). To appear, MSRI Proceedings. Zbl06587483MR3220885
  37. Gamburd (A.).— On the spectral gap for infinite index “congruence" subgroups of SL2(Z). Israel J. Math., 127, p. 157-200 (2002). Zbl1028.11031MR1900698
  38. Goldston (D. A.), Graham (S. W.), Pintz (J.), and Yildirim (C. Y.).— Small gaps between products of two primes. Proc. London Math. Soc., 98(3), p. 741-774 (2009). Zbl1213.11171MR2500871
  39. Goldfeld (D.).— The class number of quadratic fields and the conjectures of Birch and Swinnerton-Dyer. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4), 3(4), p. 624-663 (1976). Zbl0345.12007MR450233
  40. Goldfeld (D.).— Gauss’s class number problem for imaginary quadratic fields. Bull. Amer. Math. Soc. (N.S.), 13(1), p. 23-37 (1985). Zbl0572.12004MR788386
  41. Goldston (D. A.).— On Bombieri and Davenport’s theorem concerning small gaps between primes. Mathematika, 39(1), p. 10-17 (1992). Zbl0758.11037MR1176465
  42. Goldston (D. A.), Pintz (J.), and Yildirim (C. Y.).— The path to recent progress on small gaps between primes. In Analytic number theory, volume 7 of Clay Math. Proc., pages 129-139. Amer. Math. Soc., Providence, RI (2007). Zbl1213.11168MR2362197
  43. Goldston (D. A.), Pintz (J.), and Yildirim (C. Y.).— Primes in tuples I. Ann. of Math. (2), 170(2), p. 819-862 (2009). Zbl1207.11096MR2552109
  44. Goldston (D. A.), Pintz (J.), and Yildirim (C. Y.).— Primes in tuples II. Acta Math., 204, p. 1-47 (2010). Zbl1207.11097MR2600432
  45. Granville (A.).— Harald Cramér and the distribution of prime numbers. Scand. Actuar. J., (1), p. 12-28 (1995). Harald Cramér Symposium (Stockholm, 1993). Zbl0833.01018MR1349149
  46. Green (B.).— Approximate groups and their applications: work of Bourgain, Gamburd, Helfgott, and Sarnak. Current Events Bulletin, AMS (2010). 
  47. Green (B.) and Tao (T.).— Linear equations in primes. Ann. of Math. (2), 171(3), p. 1753-1850 (2010). Zbl1242.11071MR2680398
  48. Gross (B. H.) and Zagier (D. B).— Heegner points and derivatives of L-series. Invent. Math., 84(2), p. 225-320 (1986). Zbl0608.14019MR833192
  49. Hadamard (J.).— Sur la distribution des zéros de la fonction ζ ( s ) et ses conséquences arithmétiques. Bull. Soc. Math. France, 24, p. 199-220 (1896). MR1504264
  50. Heath-Brown (D. R.).— Prime twins and Siegel zeros. Proc. London Math. Soc. (3), 47(2), p. 193-224 (1983). Zbl0517.10044MR703977
  51. Heilbronn (H.).— On the class number in imaginary quadratic elds. Quarterly J. of Math., 5, p. 150-160 (1934). Zbl0009.29602
  52. Helfgott (H. A.).— Growth and generation in S L 2 ( / p ) . Ann. of Math. (2), 167(2), p. 601-623 (2008). Zbl1213.20045MR2415382
  53. Hong (J.) and Kontorovich (A.).— Almost prime coordinates for anisotropic and thin Pythagorean orbits (2014). To appear, Israel J. Math. arXiv:1401.4701. 
  54. Hoory (S.), Linial (N.), and Wigderson (A.).— Expander graphs and their applications. Bull. Amer. Math. Soc. (N.S.), 43(4), p. 439-561 (electronic), 2006. Zbl1147.68608MR2247919
  55. Huang (S.).— An improvement on Zaremba’s conjecture (2013). Preprint, arXiv:1310.3772. Zbl1333.11078
  56. Huxley (M. N.).— Small differences between consecutive primes. II. Mathematika, 24, p. 142-152 (1977). Zbl0367.10038MR466042
  57. Iwaniec (H.) and Kowalski (E.).— Analytic number theory, volume 53 of American Mathematical Society Colloquium Publications. American Mathematical Society, Providence, RI, 2004. Zbl1059.11001MR2061214
  58. Kim (H. H.).— Functoriality for the exterior square of GL4 and the symmetric fourth of GL2. J. Amer. Math. Soc., 16(1), p. 139-183 (electronic) (2003). With appendix 1 by Dinakar Ramakrishnan and appendix 2 by Kim and Sarnak (P.). Zbl1018.11024MR1937203
  59. Kontorovich (A.) and Oh (H.).— Almost prime Pythagorean triples in thin orbits. J. reine angew. Math., 667, p. 89-131 (2012). arXiv:1001.0370. Zbl1273.11055MR2929673
  60. Kontorovich (A. V.).— The Hyperbolic Lattice Point Count in Infinite Volume with Applications to Sieves. Columbia University Thesis (2007). Zbl1223.11113MR2710911
  61. Kontorovich (A.).— The hyperbolic lattice point count in infinite volume with applications to sieves. Duke J. Math., 149(1), p. 1-36 (2009). arXiv:0712.1391. Zbl1223.11113MR2541126
  62. Kontorovich (A.).— Expository note: an arithmetic surface (2011). Unpublished note, http://math.yale.edu/   avk23/files/UniformLattice. pdf. 
  63. Kontorovich (A.).— From Apollonius to Zaremba: local-global phenomena in thin orbits. Bull. Amer. Math. Soc. (N.S.), 50(2), p. 187-228 (2013). Zbl1309.11040MR3020826
  64. Kowalski (E.).— Sieve in expansion. Séminaire Bourbaki, 63(1028), p. 1-35 (2011). 
  65. Landau (E.).— Über die Klassenzahl imaginär-quadratischer Zahlkörper. Nachr. Ges. Wiss. Gottingen, p. 285-295 (1918). Zbl46.0258.04
  66. Landau (E.).— Bemerkungen zum Heilbronnschen Satz. Acta Arith, p. 1-18 (1935). Zbl61.0170.01
  67. Linnik (U. V.).— The large sieve. C. R. (Doklady) Acad. Sci. URSS (N.S.), 30, p. 292-294 (1941). Zbl0024.29302MR4266
  68. Lax (P.D.) and Phillips (R.S.).— The asymptotic distribution of lattice points in Euclidean and non-Euclidean space. Journal of Functional Analysis, 46, p. 280-350 (1982). Zbl0497.30036MR661875
  69. Luo (W.), Rudnick (Z.), and Sarnak (P.).— On Selberg’s eigenvalue conjecture. Geom. Funct. Anal., 5(2), p. 387-401 (1995). Zbl0844.11038MR1334872
  70. Liu (J.) and Sarnak (P.).— Integral points on quadrics in three variables whose coordinates have few prime factors. Israel J. Math, 178, p. 393-426 (2010). Zbl1230.11045MR2733075
  71. Lubotzky (A.).— Expander graphs in pure and applied mathematics. Bull. Amer. Math. Soc., 49, p. 113-162 (2012). Zbl1232.05194MR2869010
  72. Maier (H.).— Primes in short intervals. Michigan Math. J., 32(2), p. 221-225 (1985). Zbl0569.10023MR783576
  73. Maier (H.).— Small differences between prime numbers. Michigan Math J., 35, p. 323-344 (1988). Zbl0671.10037MR978303
  74. Maynard (J.).— Small gaps between primes (2013). Preprint, arXiv:1311.4600. Zbl1306.11073
  75. McMullen (C. T.).— Uniformly Diophantine numbers in a fixed real quadratic field. Compos. Math., 145(4), p. 827-844 (2009). Zbl1176.11032MR2521246
  76. McMullen (C. T.).— Dynamics of units and packing constants of ideals, 2012. Online lecture notes, http://www.math.harvard.edu/   ctm/ expositions/home/text/papers/cf/slides/slides.pdf. 
  77. Montgomery (H. L.).— Topics in Multiplicative Number Theory, volume 227 of Lecture Notes in Math. Springer, New York (1971). Zbl0216.03501MR337847
  78. Mordell (L. J.).— On the riemann hypothesis and imaginary quadratic fields with a given class number. J. London Math. Soc., 9, p. 289-298 (1934). Zbl0010.24902MR1574881
  79. Motohashi (Y) and Pintz (J.).— A smoothed GPY sieve. Bull. Lond. Math. Soc., 40(2), p. 298-310 (2008). Zbl1278.11090MR2414788
  80. Novikov (P. S.).— Ob algoritmiěskoǐ nerazrešimosti problemy toždestva slov v teorii grupp. Trudy Mat. Inst. im. Steklov. no. 44. Izdat. Akad. Nauk SSSR, Moscow (1955). Zbl0068.01301MR75197
  81. Nevo (A.) and Sarnak (P.).— Prime and almost prime integral points on principal homogeneous spaces (2009). Zbl1233.11102MR2746350
  82. Pyber (L.) and Szabo (E.).— Growth in finite simple groups of lie type of bounded rank, 2010. Preprint arXiv:1005.1858. 
  83. Rényi (A.).— On the representation of an even number as the sum of a single prime and single almost-prime number. Izvestiya Akad. Nauk SSSR. Ser. Mat., 12, p. 57-78 (1948). Zbl0038.18601MR23863
  84. Rankin (R. A.).— The difference between consecutive prime numbers. II. Proc. Cambridge Philos. Soc., 36, p. 255-266 (1940). Zbl66.0163.01MR1760
  85. Riemann (B.).— Ueber die Anzahl der Primzahlen unter einer gegebenen Grösse. Monatsberichte der Berliner Akademie (1859). 
  86. Roth (K.F.).— On the large sieves of Linnik and Rényi. Mathematika, 12, p. 1-9 (1965). Zbl0137.25904MR197424
  87. Sarnak (P.).— Selberg’s eigenvalue conjecture. Notices Amer. Math. Soc., 42(11), p. 1272-1277 (1995). Zbl1042.11517MR1355461
  88. Sarnak (P.).— What is... an expander? Notices Amer. Math. Soc., 51(7), p. 762-763 (2004). Zbl1161.05341MR2072849
  89. Sarnak (P.).— Notes on the generalized Ramanujan conjectures. In Harmonic analysis, the trace formula, and Shimura varieties, volume 4 of Clay Math. Proc., pages 659-685. Amer. Math. Soc., Providence, RI (2005). Zbl1146.11031MR2192019
  90. Sarnak (P.).— Letter to J. Lagarias (2007). http://web.math.princeton. edu/sarnak/AppolonianPackings.pdf. MR2362203
  91. Sarnak (P.).— Equidistribution and primes. Astérisque, (322), p. 225-240 (2008). Géométrie différentielle, physique mathématique, mathématiques et société. II. Zbl1223.11112MR2521658
  92. Sarnak (P.).— Affine sieve (2010). Slides from lectures, http://www.math. princeton.edu/sarnak/Affinesievesummer2010.pdf. 
  93. Sarnak (P.).— Notes on thin matrix groups. In Thin Groups and Superstrong Approximation, volume 61 of Mathematical Sciences Research Institute Publications, p. 343-362. Cambridge University Press (2014). Zbl06587495MR3220897
  94. Selberg (A.).— On the estimation of Fourier coefficients of modular forms. Proc. of Symposia in Pure Math., VII, p. 1-15 (1965). Zbl0142.33903MR182610
  95. Serre (J.-P.).— Topics in Galois theory, volume 1 of Res. Notes in Math. A.K. Peters (2008). Zbl1128.12001MR2363329
  96. Salehi Golsefidy (A.).— Affine sieve and expanders (2012). To appear, Proceedings of MSRI. Zbl06587494
  97. Salehi Golsefidy (A.) and Sarnak (P.).— Affine sieve (2011). To appear, JAMS. 
  98. Salehi Golsefidy (A.) and Varjú (P. P.).— Expansion in perfect groups. Geom. Funct. Anal., 22(6), p. 1832-1891 (2012). Zbl1284.20044MR3000503
  99. Siegel (C. L.).— Über die Classenzahl quadratischer Zahlkörper. Acta Arith, 1, p. 83-86 (1935). Zbl61.0170.02
  100. Soundararajan (K.).— Small gaps between prime numbers: the work of Goldston-Pintz-Yildirim. Bull. Amer. Math. Soc. (N.S.), 44(1), p. 1-18 (2007). Zbl1193.11086MR2265008
  101. Sarnak (P.) and Xue (X.).— Bounds for multiplicities of automorphic representations. Duke J. Math., 64(1), p. 207-227 (1991). Zbl0741.22010MR1131400
  102. Vinogradov (A. I.).— The density hypothesis for Dirichet L-series. Izv. Akad. Nauk SSSR Ser. Mat., 29, p. 903-934, 1965. Zbl0128.04205MR197414
  103. Walfisz (A.).— Zur additiven Zahlentheorie. II. Math. Z., 40(1), p. 592-607 (1936). Zbl61.1070.02MR1545584
  104. Zhang (Y.).— Bounded gaps between primes (2013). To appear, Annals Math. 2 Zbl1290.11128MR3171761

NotesEmbed ?


You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.


Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.